CARBO/TAXOL

My mum who is stage 4 ovarian cancer was doing really well on carbo 3 weekly and taxol weekly, her CA count was going down beautifully, until 3 weeks ago when she now has severe anaphalactic reactions to the carboplatin. Her oncologist has obviously said that he cannot continue with the carbo. Has anyone else had or known of anybody having the same problems and if there is any other drug that works like carbo. She has been on gemzar and taxotere which did not work

Report post

11 replies. Join the discussion

I had an allergic reaction to carbo and they ended up using the epi-pen on me to bring me back. The next chemo they used cisplatin. The cisplatin did have more severe side effects than carbo that for me included brain fog and weakness. When I finished chemo in May my CA125 was 2.5!

Report post

Thank you for replying and so glad your results are great. Mum has had a rough trot, god love her, but still thinks positive and wants to keep on going with the chemo. Its good to know that there is another form of chemo she can use, she had such great results previously before the reaction her CA counts was coming downs by 2000's at a time, then bang reaction.

Report post

I had a reaction to the carbo twice, but they got me through it. Then I had one of Cisplatin, and the side effects included vertigo, just when I was developing some independence. I was very concerned. Meanwhile, I changed oncologists. The second one put me back on the carbo, but introduced it over a period of hours instead of in half and hour, and i was able to complete the treatment. I still had some reaction, but not until the end. It was my last combo treatment.

The second oncologist also gave me a calcium/magnesium infusion before and after chemo to lessen neuropathy, and it certainly didnt' get any worse (this after the first one told me there was nothing they could do). Perhaps the side effects of Cisplatin would be reduced if you had the infusions.

Cisplatin is very much like Carboplatin and she should do well on it. Just be sure to drink lots of water. It's hard on the kidneys.

Report post

Thanks for your reply Argyle, and glad your doing well. Unfortunately her oncologist did try it slow, but the reaction occurred within the first 25 mls. The carbo was going in over 3 hours to start with (reaction) then tried it slower to no avail. I am hoping he will commence her on other treatment like Cisplatin, and if so I will tell her to drink lots of waters. Thanks again for your reply.

Report post

When I had cisplation they also gave me intravenous fluids along with it. I had an iv for the fluid and they used my port for the chemo. You really need to drink a lot of fluid with this chemo. I started the day before. My magnesium did get low after my third time with cisplation and they gave me intravenous magnesium for it.

Best wishes to your mom. I have faith she will win the fight. I'll keep her in my prayers.

Report post

I was also magnesium deficient after Cisplatin. Good to watch that.

Report post

How many treatments has your mom had? Had my 7th carbo/taxotere yesterday. To date haven't had premeds to avoid reaction to carbo but was told after 7th chemo they would be required because 8-9 is danger zone for cumulative effect and potential allergic reaction. Premeds to date limited to decadron day before, of and after; emend day of and two days after; eloxi IV day of chemo. Also receive up to 500 saline during infusion. Figure I will take all help I can get with hydration.

Report post

I had 32 carbo infusions, 6 which were carbo/taxol given every 3 weeks, then 24 weekly carbo/taxotere/ Avastin infusions. When I recurred again 9 months later, we began with carbo alone given every 3 weeks. The first two sessions went well except my ca125 rose from 348 to 1033, so we decided to add Gemzar. The next infusion began with Gemzar, which went well. Then they started the carbo, 10 ml into the carbo I had the massive reaction where I couldn't breathe, had the flushing, etc. the nurses were great and counteracted if quickly, but I had a couple of other fairly uncommon reactions, do they kept me overnight in the hospital.

There are several other drugs which can be given for ovarian cancer. Gemzar isn't working for me according to the latest bloodwork, so we'll be discussing new treatment options tomorrow.

Don't despair!

Blessings.

Report post

Thank you all for your replies.
CLP11 my mum was originally commenced on carbo/taxol x 8 doses 14 months ago at first diagnosis, she went so well on it and her CA125 went down to 45, she then went and had debulking surgery, was then commenced on carbo/gemzar/taxotere 3 doses over 9 weeks which didn't work, her CA count went up to 13000 so her oncologist commenced her back on the carbo/taxol. The first treatment she went ok, had a slight reaction with itching feet/hands, so they stopped and recommenced it slowly, 2nd treatment reaction was slightly worse, but was able to continue her CA count down to 2073, the 3rd and 4th was when she started having severe reactions like shortness of breath, back pain, face/hand swelling, vomiting which is why they had to stop it.

Verlinda my mum didn't have any good results on the Gemzar either her CA count went up to 13000 thus her oncologist commencing her back on carbo/taxol which she had fantastic results until the reaction. I have spoken to the oncologist who also said not to dispair, there is other treatments he is looking into. Her is still giving her taxol weekly until her next review.

I must say, this website is so inspirational, it helps to know other people are in the same situation as my mum and there is an up side to it all. It is a horrible disease which I only hope they find a cure for. My mum is my hero and a very inspirational woman.

Report post

I have had carbo/taxol for at least 8 rounds every year for 4 years. Then I stay in remission for approximatly 6 months. Last year my last treatment I had an allergic reaction. Last month I started carbo/Avastin, I had Avastin last year too, no taxol because of my neuropathy. The first treatment went well, the second as soon as the carbo started I had a severe reaction. After a 3 week reprieve, next week I start on cisplatin/Avastin. I had a meeting with the PA to advise me of side affects. The cisplatin will be slow infused and I will get IV saline to keep me hydrated to protect the kidneys, also Benadryl and anti nausea. I hope it works, I am a little nervous, add me to your prayers please, Rosemary

Report post

Hi Rosemary, thank you for replying, mum too has neuropathy in her fingers. Her oncologist hasn't decided yet what treatment he will be putting her on to replace the carbo, he is still doing the next 2 weeks with taxol only. I have heard alot about the cisplatin so sounds like that may be the one he will be using (hopefully). My thought and prayers are with you, let us know how you go xo

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders